Tornadoes · United States · Alabama · 2014

EF1 tornado, Russellville, Alabama, April 28, 2014

This EF1 tornado ran 3.2 miles across Franklin County on April 28, 2014, touching down at 3:56 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2014
Touchdown
3:56 PM CDT (20:56 UTC)
Lifted
4:02 PM CDT (21:02 UTC)
On the ground
6 minutes
Path length
3.2 miles (5.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
34.522, -87.749
Lift-off point
34.548, -87.703
Record number
1404281456-01

The damage survey

26 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Fence blown down on softball field

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado outbreak occurred during the late afternoon and evening across the central Tennessee Valley on the 28th. Several cyclic supercells produced tornadoes, some of which were strong. Very heavy rainfall occurred in some areas as well. In particular, up to 5 inches fell in just a few hours which led to severe flash flooding in Valley Head.|An additional round of thunderstorms late in the day/evening of the 29th produced a few reports of damaging winds and hail.

A tornado first touched down along Whitten Road near the intersection of Willis Road on the northwest side of Russellville. Trees were uprooted in this area and small trees were snapped. The tornado tracked northeast approaching the school complex. Here a tree was snapped and fell onto a house along Clay Avenue causing significant structural damage. The school complex along Summit Avenue sustained damage to its athletic fields and one awning at the elementary school was damaged. Across the street several trees were snapped near the base and a home sustained minor roof damage.||The tornado then appeared to weaken briefly with only very light damage noted over the next 2 miles before touching back down near Alpine Street. Here numerous hardwoods were twisted, mangled, and snapped. Several trees fell on houses causing substantial structural damage. The tornado reached its maximum intensity of EF-1 with a width of approximately 100 yards. Interviews with several residents indicated that they observed a multiple funnel type of tornado track across the neighborhood. The tornado lifted northeast and weakened as it produced minor tree damage along Mountain View Drive before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 28, 2:57 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 28, 2:57 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON APR 28 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.MESOSCALE UPDATE...
WE'RE CONTINUING TO WATCH SUPERCELL DEVELOPMENT EXPLODING OVER
NORTHEASTERN MISSISSIPPI THIS AFTERNOON...EXTENDING FROM TUPELO
SOUTHWARD DOWN TO JACKSON, MS. SEVERAL TORNADIC STORMS ARE RAMPING UP
TO OUR SOUTHWEST...AND THESE STORMS WILL BEGIN IMPACTING NORTHWEST
ALABAMA WITHIN THE HOUR AS THEY MOVE INTO AN AIRMASS PRIMED TO FOR
FURTHER STRENGTHENING/DEVELOPMENT.

BETTER SHEAR EXISTS OVER N AL/SRN MIDDLE TN...WITH GREATER CAPE
SITUATED FURTHER SOUTH IN THE WARM SECTOR (2000-3000 J/KG) ALONG
WITH BULK SHEAR MAXIMIZED TO THE WEST (WHERE THE STORMS ARE
CURRENTLY DEVELOPING). SOME UNCERTAINTY EXISTS REGARDING WHERE THE
OVERLAPPING 'SWEET SPOT' WILL BE WITH PARAMETERS FOR THIS EVENT...BUT
FURTHER MESOSCALE UPDATES WILL BE ISSUED AS POSSIBLE DURING THIS
EVENT. STAY TUNED.

12

&&

.AVIATION...
/ISSUED 1222 PM CDT MON APR 28 2014/
FOR 18Z TAFS...
TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65.
STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z.
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING
TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH...
EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF
STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS
WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN
03-07Z/TONIGHT.

DJN.83

&&

.DISCUSSION...
/ISSUED 236 PM CDT MON APR 28 2014/
FORECAST AREA BRACING FOR A HIGH END SEVERE WEATHER EVENT THROUGH
THE EVENING. THE INCREASING TORNADO POTENTIAL HAS RESULTED IN THE
RECENT BUMPING UP OF THE DAY ONE SEVERE WEATHER RISK INTO THE HIGH
CATEGORY FOR NORTHWEST ALABAMA. THE 19Z SURFACE ANALYSIS INDICATED
THAT MID TO UPPER 60S DEWPOINTS HAD POOLED ACROSS THE FORECAST AREA.
THE LATEST FEW 88-D IMAGES CONTINUED TO INDICATE THAT THE BROKEN LINE
OF STRONG/SEVERE STORMS WAS DEVELOPING AND MOVING NORTHEAST INTO
NORTH CENTRAL MISSISSIPPI TOWARD NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. CURRENT PROJECTIONS WOULD HAVE THE SEVERE STORMS
MOVING INTO NORTHWEST ALABAMA BY AROUND OR SHORTLY AFTER 20Z. A
TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL
02Z TONIGHT.

HAVE ANALYZED SOME SEVERE PARAMETERS AND EXPECT THAT MLCAPE VALUES
SHOULD REMAIN IN THE 1500-2500 J/KG...AND WILL CONTINUE TO BUILD
NORTHEAST THROUGH THE FORECAST AREA THROUGH 00Z TONIGHT. LOW LEVEL
SHEAR CONTINUES TO BE INDICATED IN THE 50-70 KNOTS RANGE. 0-3 KM SRH
SHOULD INCREASE THROUGH 00Z TONIGHT TO AROUND 300 J/KG INTO THE
FORECAST AREA.

WITH THE FORECAST AREA EXPECTED TO BE WELL INTO THE WARM SECTOR
TONIGHT...HAVE CONTINUED WITH CURRENT WORDING IN ZONES TO HIGHLIGHT
THE SEVERE AND TORNADO THREAT FOR THE FORECAST AREA. THE CURRENT
TRENDING INDICATES THAT THE STORMS SHOULD CONTINUE TO TRAVERSE THE
FORECAST AREA FROM THE WEST TO EAST THROUGHOUT THE EVENING...WITH THE
SEVERE THREAT CONTINUING AFTER 06Z MAINLY INTO NORTHEAST ALABAMA AND
FAR EASTERN SOUTHERN MIDDLE TENNESSEE. AFTER THE PRE-FRONTAL TROUGH
MOVES EAST OF THE AREA BETWEEN 06Z AND 12Z TUESDAY...THE PRECIP
CHANCES FOR THE REGION WILL DIMINISH WITH A BREAK IN PRECIP EXPECTED.
ALONG WITH THE SEVERE WEATHER THREAT...THE POTENTIAL TRAINING OF
CELLS ACROSS THE AREA THROUGH TONIGHT WILL NECESSITATE THE NEED TO
CONTINUE WITH THE CURRENT FLASH FLOOD WATCH THAT WILL REMAIN IN
EFFECT FOR THE FORECAST AREA THROUGH 12Z TUESDAY.

THE NEXT SHORTWAVE PIN WHEELING AROUND THE BASE OF THE UPPER TROUGH
AND THE ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA BY TUESDAY AFTERNOON/EVENING...WITH ANOTHER ORGANIZED SEVERE
WEATHER EVENT EXPECTED FOR THE FORECAST AREA. HAVE AGAIN HIGHLIGHTED
THE MODERATE RISK FOR SEVERE WEATHER IN THE FORECAST DURING THIS TIME
PERIOD. HAVE BUMPED UP PRECIP CHANCES THROUGH THE AFTERNOON/EVENING
HOURS ON TUESDAY TO ACCOUNT FOR THE EXPECTED STORM DEVELOPMENT ALONG
AND AHEAD OF THE COLD FRONT. WILL CONTINUE WITH LINGERING SHOWER/STORM
CHANCES THROUGH EARLY WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 65.
ANOTHER WEAK SHORT WAVE MOVING SOUTHEAST THROUGH THE TENNESSEE VALLEY
ON WEDNESDAY...WILL RESULT IN KEEPING A SLIGHT CHANCE OF SHOWERS IN
THE FORECAST.

BY WEDNESDAY EVENING...HIGH PRESSURE WILL SHIFT EASTWARD ACROSS THE
SOUTHEAST U.S. AS AN UPPER TROUGH AT 500 MILLIBARS REMAINS ACROSS THE
OHIO AND INTO TENNESSEE VALLEY THROUGH SATURDAY. A NORTHWEST FLOW
WILL CONTINUE THROUGH THE UPCOMING WEEKEND THROUGH THE END OF THE
EXTENDED FORECAST PERIODS WITH COOLER THAN NORMAL TEMPS EXPECTED.
HAVE FOLLOWED CLOSELY TOWARD A COMPROMISE BETWEEN THE GFS AND ECMWF
MODEL TEMPS THROUGH THE EXTENDED FORECAST TIME FRAME.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON APR 28 2014

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE
VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE
POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING
WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG
TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE
THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY
ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS
IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 28, 2:47 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014

ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...

AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.

LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.

PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
      3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876

BCC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

8.9 hours before the tornado, 174 km from the path. April 28, 2014.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1223 joules per kilogram, CIN -70, lifted condensation level 477 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 268 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
402 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

3.1 hours after it, 174 km from the path. April 29, 2014.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1160 joules per kilogram, CIN -40, lifted condensation level 1240 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
1755 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Muscle Shoals Regional (MSL), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the touchdown began at 20:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 28, 2014

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 283:09 AM CDTEF2Bossier Parish, LA5.1550$1.0 million
April 286:46 AM CDTEF0Shelby, TN1.575$25,000
April 2812:36 PM CDTEF1White, TN2.0100$30,000
April 281:57 PM CDTEF0Yazoo, MS0.250
April 282:38 PM CDTEF3Lee, MS31.044032$18 million
April 282:51 PM CDTEF1Montgomery, MS3.4100$70,000
April 283:51 PM CDTEF4Louisville tornado, MS33.41,3201084$117 million
April 284:47 PM CDTEF3Limestone, AL15.6600230
April 284:56 PM CDTEF1Warren, MS4.72001$400,000
April 285:10 PM CDTEF2Obion, TN to KY12.11501$280,000
April 285:14 PM CDTEF1Oktibbeha, MS7.1100$45,000
April 285:20 PM CDTEF1Hinds, MS13.8500$500,000
April 285:38 PM CDTEF0Marion, AL7.7100$15,000
April 285:39 PM CDTEF1Lowndes, MS0.6100$25,000
April 285:46 PM CDTEF0Hickman, KY1.025$2,000
April 285:48 PM CDTEF1Hinds, MS10.9300$350,000
April 285:50 PM CDTEF1Madison, AL8.9100
April 285:53 PM CDTEF2Lowndes, MS10.3300$700,000
April 286:00 PM CDTEF1Madison, MS3.8200$450,000
April 287:00 PM EDTEF2Troup, GA5.7150$41,000
April 286:08 PM CDTEF1Lowndes, MS6.3250$700,000
April 286:09 PM CDTEF2Lincoln, TN9.5250
April 286:13 PM CDTEF0Madison, MS0.875$50,000
April 286:19 PM CDTEF1Lowndes, MS to AL10.0500$500,000
April 286:27 PM CDTEF3Hinds, MS29.7400110$13 million
April 286:38 PM CDTEF2Lowndes, MS to AL14.35005$500,000
April 287:08 PM CDTEF1Leake, MS5.0100$400,000
April 287:35 PM CDTEF1Fayette, AL7.0350$250,000
April 287:36 PM CDTEF3Scott, MS4.31503$700,000
April 287:54 PM CDTEF1Newton, MS9.6150$300,000
April 288:09 PM CDTEF3Lincoln, TN26.85002
April 288:12 PM CDTEF2Newton, MS5.6400$750,000
April 288:18 PM CDTEF1Jackson, AL6.1100
April 288:35 PM CDTEF1Newton, MS13.1100$275,000
April 288:40 PM CDTEF1Walker, AL2.4150
April 289:30 PM CDTEF1Sumter, AL1.0150
April 289:39 PM CDTEF3Cullman, AL8.9350
April 289:40 PM CDTEF3Jones, MS10.588015$1.6 million
April 289:59 PM CDTEF1Tuscaloosa, AL12.51,50013
April 2810:00 PM CDTEF1Jefferson, AL8.88004
April 2811:05 PM EDTEF1Whitfield, GA3.4100$30,000
April 2811:05 PM EDTEF1Bradley, TN0.6100$90,000
April 2810:09 PM CDTEF2Wayne, MS9.2250$1.0 million
April 2810:13 PM CDTEF2Jefferson, AL5.51,8003
April 2810:55 PM CDTEF1Tuscaloosa, AL4.5675
April 2811:00 PM CDTEF1Jefferson, AL7.6913
April 2811:16 PM CDTEF2Jefferson, AL5.1600
April 2811:22 PM CDTEF1Blount, AL7.81,000
April 2812:15 AM CDTEF1Clarke, AL0.3200$5,000
April 2812:24 AM CDTEF2Blount, AL14.61,3002
April 2812:32 AM CDTEF3Etowah, AL11.7600
April 2812:54 AM CDTEF2DeKalb, AL2.5200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.